Statin drugs are widely used to lower cholesterol and reduce the risk of heart disease. The last time we checked, atorvastatin was the most widely prescribed drug in the United States (114 million bottles dispensed in 2018). Simvastatin is also very popular (46 million dispensed prescriptions). Statins have been on the market since 1987. One would think that every possible statin side effect would have been discovered by now. Hang onto your hat. A new statin side effect was recently revealed in the British Journal of Pharmacology (online, Oct. 8, 2019). Staph skin infections are now linked to statins.
Statins and Staph
Scientists in Australia report that people taking statins are more susceptible to skin and soft tissue infections (SSTIs). They reviewed prescription data from more than 228,000 veterans and war widows over the span of 12 years.
Because Australia has a very robust database of medication use, the researchers were able to track who took what between January 1, 2000 thru December 31, 2012. First, they looked for statins (atorvastatin, fluvastatin, pravastatin, rosuvastatin and simvastatin). Next, they cross referenced diabetes medicines (insulins, insulin analogues and oral blood glucose lowering drugs). Finally, they checked for antibiotics used to treat staph infections (dicloxacillin and flucloxacillin).
The people who were taking statins were more susceptible to staph SSTIs. The increased relative risk of skin and soft tissue infections was roughly 40%. The authors note:
“Staphylococcus aureus is a major cause of bacterial skin and soft tissue infections (SSTIs), which are prevalent amongst different age groups and may range from superficial to deep‐seated infections, consuming considerable hospital resources.”
Why a Staph Statin Side Effect?
The Australian investigators offer some possibilities for the staph and statin side effect. Because statins have an anti-inflammatory effect the authors report that:
“Clinical data show that statins inhibit the induction of Th1 and Th17 cells, and may increase Treg cells within 4–12 weeks, suggesting that statin users may be more susceptible to pathogenic infections.”
The authors note that:
“The Th1 and Th17 cells are responsible for mounting the host’s defence against pathogens, resulting in inflammatory responses.”
The researchers also report that:
“The skin functions as a crucial permeability barrier, providing innate immunity by protecting the host from noxious agents such as bacterial pathogens.”
The creation of cholesterol is crucial for the skin to function normally. If statins lower cholesterol levels in the skin the “protective barrier function” may be compromised. Cholesterol itself appears to provide “immunoprotective effects against infections.”
Staph skin and soft tissue infections are a potentially new statin side effect. No one should stop taking a statin (or any drug for that matter) without first checking with the prescribing physician. There will need to be additional research to determine whether this is a real complication of statins. But this isn’t the first statin side effect to be discovered long after these drugs were introduced.
Statins and Diabetes:
The Australian researchers also report that statins increased the risk for diabetes. They note that statins may lower vitamin D levels, increase insulin resistance, reduce beta cell function in the pancreas (where insulin is made) and disrupt the gut microbiome. These unanticipated statin actions could all impact blood sugar control in a negative way.
You can learn more about diabetes as a statin side effect at this link:
Another Statin Side Effect: Cataracts?
Early in the development of statins there were concerns that statins might cause cataracts. In the early days of statin prescribing there were references to eye issues with lovastatin (Mevacor) in the Physicians’ Desk Reference (1994):
“There was a high prevalence of baseline lenticular [lens] opacities in the patient population s included in the early clinical trials with lovastatin. During these trials the appearance of new opacities was noted in both the lovastatin and placebo groups.”
Under ADVERSE REACTIONS for the eye the PDR noted:
“progression of cataracts (lens opacities)”
A similar statement can be found in the entry for simvastatin (Zocor).
The official prescribing information for simvastatin notes:
“There were cataracts in female rats after two years of treatment with 50 and 100 mg/kg/day (22 and 25 times the human AUC at 80 mg/day, respectively) and in dogs after three months at 90 mg/kg/day (19 times) and at two years at 50 mg/kg/day (5 times).”
The official prescribing information for lovastatin states:
“Cataracts were seen in dogs treated for 11 and 28 weeks at 180 mg/kg/day and 1 year at 60 mg/kg/day.”
This statin side effect was pretty much ignored for decades. Then research revealed that there was indeed a connection between statins and cataracts in people.
Doctors and Statin Side Effects:
Many physicians reject the idea that statins cause side effects. There was even a study published in The European Journal of Preventive Cardiology (March, 2014) that concluded:
“…only a small minority of symptoms reported on statins are genuinely due to the statins: almost all reported symptoms occurred just as frequently when patients were administered placebo.”
You can read more about this study at this link:
When we have talked about a statin side effect on the radio or reported it in our syndicated newspaper column, some doctors get quite annoyed. A cardiologist even suggested that reports of statin side effects were fake medical news (JAMA Cardiology, June 26, 2019):
“…the same fake medical news and fearmongering also plague the cardiovascular world through relentless attacks on statins. Now websites, books, and even antistatin documentaries spread false information about statins.”
You can read more at this link:
We recognize that people with heart disease benefit from statin drugs. The persistent controversy involves those who take such drugs for “primary prevention.” In other words, people who are otherwise healthy but have elevated cholesterol levels.
A recent article challenges the conventional cardiology consensus that almost everyone benefits from statins. The article titled “Statins for Primary Prevention of Cardiovascular Disease” was published in the BMJ (Oct. 16, 2019). The authors note that guidelines keep increasing the number of people eligible for statin treatment. That also means a huge number of people will get a statin for which they will not receive any benefit. Here is a point made by the BMJ researchers:
“The broadening of the diagnostic criteria over this period meant that increasingly lower risk people became eligible for treatment and the number of people that would need to be treated (NNT [number needed to treat]) to prevent one major cardiovascular event also went up substantially: 40 people at the lowest risk in the 1987 guidelines compared with 400 of those at the lowest risk in the 2016 guidelines.”
Put another way, 399 people would not benefit from a statin under the latest guidelines so that one person would avoid a major cardiovascular event. How do those odds strike you?
We would like to learn from you. Please share your own experience with statins in the comment section below. Do you think reports of statin side effects are fake medical news? If you have done well on statins we would like to hear from you as well.
Do you appreciate The People’s Pharmacy? We have been your drug watchdog for more than 40 years. Ever since Google has made it harder for people to find our content we have lost most of our visitors. Please share articles you think might be informative. If you find our efforts worthwhile, please support our work either by making a donation or going ad free. Thank you for your assistance. It’s what keeps our syndicated radio show and website afloat.